Ohio, 2003

Flash Flooding and Damaging Winds in Ohio, July 10, 2003

July 10, 2003 · NWS RLX · 4 events in 4 counties and zones

2 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 10, 2:40 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 10, 2:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT THU JUL 10 2003

*******************************************************************
340 PM EDT THU JUL 10 2003

...TONIGHT AND FRIDAY...
FLOOD WATCH REMAINS IN EFFECT THROUGH 4 AM EDT FRIDAY.  ALSO SEVERE
THUNDERSTORM WATCH FOR SE OHIO AND NE KENTUCKY UNTIL 6 PM.  LATEST
WATCH WILL COVER REMAINING ZONES UNTIL 10 PM.   CLOUDS HAVE BEEN
LINGERING AROUND OVER THE MORNING AND EARLY AFTERNOON HOURS.  WITH
MANY BOUNDARIES READY TO HELP SPUR CONVECTION...WILL CONTINUE TO
KEEP A CLOSE EYE ON THE RADAR.  MANY COUNTIES HOPING THE FRONT WOULD
PASS SOONER THAN FRIDAY MORNING.

...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
CONTINUED DRY FORECAST FOR FRIDAY NIGHT THROUGH SATURDAY
MORNING...AS SYSTEMS MOVES NORTH AND EAST OF THE REGION.  MOISTURE
WILL INCREASE SATURDAY AFTERNOON WITH A SHORTWAVE PASSING THROUGH
THE AREA...WILL CONTINUE THE SHOWERS AND THUNDERSTORMS SATURDAY
AFTERNOON AND SUNDAY.  THE TEMPERATURES ARE IN THE BALLPARK.

...MONDAY THROUGH THURSDAY...
LEFT MUCH OF EXTENDED AS PREVIOUS FORECAST PACKAGE...NO REAL CHANGES
IN GUIDANCE AS WEAK FRONTAL BOUNDARY ACROSS APPALACHIANS HOLDS
CHANCE OF SHOWERS IN EASTERN MOUNTAIN ZONES EARLY IN THE WEEK.
COULDNT REALLY TAKES MENTION OF SHOWERS/TSTMS OUT OF FORECAST AS
COLD FRONT APPROACHES REGION ON THURSDAY.  STUCK IN A PATTERN.

.RLX...
WV...FLOOD WATCH UNTIL 4 AM FOR WVZ005>011-013>020-024>040-046-047.

SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR
WVZ005>011-013>020-024>040-046-047.

VA...FLOOD WATCH UNTIL 4 AM FOR VAZ003-004.

SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR VAZ003-004.

KY...FLOOD WATCH UNTIL 4 AM FOR KYZ101>103-105.

SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR KYZ101>103-105.

OH...FLOOD WATCH UNTIL 4 AM FOR OHZ066-067-075-076-083>087.

SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR OHZ066-067-075-076-083>087.

.END/ KF/ELW/DB
*******************************************************************
 1230 PM EDT THU JUL 10 2003

...UPDATE TO ADD SEVERE THUNDERSTORM WATCH FOR SE OHIO AND NE
KENTUCKY COUNTIES UNTIL 22Z...

.END/ KF
*******************************************************************
1050 AM EDT THU JUL 10 2003

...MORNING UPDATE...

HOISTED FLOOD WATCH ENTIRE AREA UNTIL 4 AM.  MORE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.  FRONT SWEEPING THROUGH FRIDAY DURING
DAYBREAK WEST AND CENTRAL ZONES...MORE TOWARDS NOON EAST.  UPDATED
POPS FOR THIS ISSUANCE.

.END/ KF
*******************************************************************
320 AM EDT THU JUL 10 2003

THUR FRI -->

BRIEF PERIOD OF DRY WEATHER...ENOUGH TO GET THE RADAR INTO VCP 32
SO STP CAN BE RESET.

AREA OF TSTMS FIRING UP IN BUOYANT ATMS ACROSS ERN KY...LI/S OF -3C
AND H10-H8 MSTR CONV.  STORMS WILL CONT ON A E/NE TRACK GIVEN LAYER
MOTION OF 225/25KTS.  THEY SHOULD REACH NE KY COUNTIES BY 09-10Z
TIME FRAME.  ATMS RECOVERING OVER I-64 CORRIDOR WHICH WAS HIT LAST
NIGHT WITH A SWATH OF 2-3 INCHES.  BRIEF CLEARING DURING SUNRISE
HOURS WILL HELP FIRE UP MORE TSTMS.  AFTER THIS LOOKING FOR A LULL
BY LATE MORNING TO EARLY AFTERNOON...AS WE AWAIT MCS TO DEVELOP OVR
IL/IND AHEAD OF CLDFRNT.

DIDNT CHANGE MUCH TO EXISTING GRIDS AS LKLY POPS AND 70-90% SKY
GRIDS LOOK GOOD.  DEBATED CAT POPS FOR FIRST TWO PDS...BUT FEEL
TSTMS OVER CNTRL KY WILL MISS MOST OF CWA...THEN THINGS WON/T FIRE
UP AGAIN UNTIL MIDDAY.  EVEN THEN SOME QUESTION OF AREAL
EXTENT...GIVEN LACK OF LARGE SCALE SYNOPTIC FORCING UNTIL DCVA
SWINGS THRU AFTER 06Z.

FRONT STILL SLATED TOWARDS DAYBREAK FRIDAY...NOT MUCH TIMING
DIFFERENCES AMONGST 00Z NCEP SUITE...SO LEFT POPS AS IS.  FEEL
INITIAL LINE OF CONV WILL ROB MOST OF THE MSTR...THUS NOT EXPECTING
HIGH QPF VALUES WITH FROPA.

DID SOME SLGT MODIFICATIONS TO MAX AND MIN T...MAINLY IN THE
MTNS...OTRW THEY ARE IN FINE SHAPE.

FRIDAY NIGHT ON -->

FRONT PUSHES OFF TO THE EAST FOLLOWED BY WEAK HIGH PRESSURE AND A
WELCOME CHANGE TO SLIGHTLY COOLER AND LESS HUMID WEATHER FOR THE
WEEKEND.  DID NOT PLAY UP LOW LEVEL UPSLOPE MOISTURE AS MUCH AS ETA
FRIDAY NIGHT.

A FEW WINKLES EMERGE IN THE FORECAST FOR THE WEEKEND.  HELD OFF
BITING ON ETA SOLUTION FOR SATURDAY...WHICH ACTUALLY BRINGS A SECOND
FRONT THROUGH COMPLETE WITH THETA E RIDGE/FEED AHEAD OF IT.  DID ADD
SOME CLOUDS.

MAINTAINED AFTERNOON AND EVENING POPS WITH SLIGHT ADJUSTMENTS FOR
SUNDAY AND NEXT WEEK.  SOUTHERLY RETURN FLOW AND WEAK TROUGHING
ALOFT JUSTIFY THUNDERSTORM MENTION AT LEAST IN THE MOUNTAINS.
PLAYED APPROACH OF NEW FRONT WEDNESDAY NIGHT.

NUMBERS LOOKED REASONABLE EXCEPT BELOW MAV POPS SATURDAY.  GFS SHOWS
WEAKER VERSION OF SECOND FRONT SATURDAY.

29/TRM
*******************************************************************
1000 PM EDT WED JUL 9 2003

OVERNIGHT...
WILL UPDATE TO EXPIRE SEVERE THUNDERSTORM WATCH AT 10 PM. OTHERWISE
NO CHANGES. CONTINUE FLOOD WATCH OVERNIGHT.

JMV
*******************************************************************
815 PM EDT WED JUL 9 2003

OVERNIGHT...
UPDATE TO EXPAND FLOOD WATCH AND INCLUDE ALL OF THE CWA UNTIL 430 AM
THURSDAY MORNING.  WIDELY SCATTERED THUNDERSTORMS THIS EVENING HAVE
PUT OUT 2 TO 3 INCHES OF RAIN IN AN HOUR IN A FEW SPOTS.  EXPECT
ORGANIZED CLUSTER OF THUNDERSTORMS TO ROLL ACROSS OVERNIGHT...
ENHANCING THE FLOOD POTENTIAL... ESPECIALLY ACROSS THE CENTRAL AND
SOUTH.

JMV
*******************************************************************
Hazardous weather outlook, Jul 10, 3:37 AM EST, 11 hours 53 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-101500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
437 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE ARE TWO POTENTIAL WEATHER HAZARDS TODAY...ONE BEING THE THREAT
OF HIGH WATER AS THUNDERSTORMS MOVE OVER ALREADY SATURATED GROUND.
ANY THUNDERSTORM WHICH DEVELOPS TODAY IN THIS TROPICAL AIRMASS WILL
GENERATE DOWNPOURS.

THE SECOND WEATHER HAZARD IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR AREAS WEST OF A LINE FROM PHILIPPI SOUTH TO CHARLESTON TO
WILLIAMSON.  THE PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 109 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 10, 3:30 PM EST
Where
Washington County, Belpre
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.283, -81.567

Trees and power lines fell, damaging roofs in town. Several streets were blocked by fallen tree branches. An F2 tornado was occurring across the Ohio River, near Lubeck in Wood County of West Virginia.

Thunderstorm Wind, Lawrence

When
July 10, 3:40 PM EST to 3:45 PM EST
Where
Lawrence County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
38.633, -82.550

Trees and power lines were blown down. A roof was blown off one house, and one deck was reported damaged.

Flash Flood, Vinton

When
July 10, 4:00 PM EST to 8:00 PM EST
Where
Vinton County, South Portion
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Houses were evacuated in Hamden, as the headwaters of the Little Racoon Creek flooded.

Flash Flood, Jackson

When
July 10, 4:30 PM EST to 7:30 PM EST
Where
Jackson County, Northwest Portion
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Rains of 2 to 3.5 inches fell from the community of Jackson on north, toward the Vinton County border. The cooperative observer at Jackson measured 3.3 inches of rain. Many roads were closed by overflowing streams. No reports of flooding in dwellings were received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375811, 5375810, 5375809, 5375808.